Supportive Care and Management of Treatment-Emergent Adverse Events in Chronic Lymphocytic Leukemia
Barbara Barnes Rogers, CRNP, MN, AOCN®, ANP-BC, and Nadia Khan, MD
Fox Chase Cancer Center, Philadelphia, Pennsylvania
Authors’ disclosures of potential conflicts of interest are found at the end of this article.
Barbara Barnes Rogers, CRNP, MN, AOCN®, ANP-BC, 333 Cottman Avenue, Philadelphia, PA 19111-2497.
J Adv Pract Oncol 2017;8:97–111 |
© 2017 Harborside™
Chronic lymphocytic leukemia (CLL) is a disease of the elderly, with 71 years as the median age at diagnosis. Many symptoms that patients with CLL experience are related to the disease but may also be associated with its treatment. Autoimmune hemolytic anemia, idiopathic thrombocytopenia purpura, and tumor lysis syndrome may result from the CLL itself or might occur as a result of new targeted therapies used in the treatment of CLL. Atrial fibrillation, bleeding, immunoparesis, and various laboratory abnormalities may occur with select agents used to treat CLL. Most patients with CLL are over the age of 65 and are more likely to have comorbidities, increasing the risk associated with the disease and its treatment. In addition, certain treatments for these comorbidities can also impact the risk of patients experiencing potential toxicities associated with these agents. Advanced practitioners play a key role in identifying patients at risk for adverse events, implementing strategies to mitigate that risk, and instituting treatment promptly to reduce the severity of any adverse events. The purpose of this article is to review specific potential adverse events that may be associated with the use of targeted agents in the treatment of CLL, including tumor lysis syndrome, atrial fibrillation, hypersensitivity reactions, bleeding, cytopenias, autoimmune hemolytic anemia, immune thrombocytopenia purpura, and infection
For access to the full length article, please sign in